Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Aberdeen, SD

June 4, 1999Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 4, 1999, 9:58 PM MDT for Stanley County, Sully County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1999, 9:58 PM MDT (03:58 UTC)
Expired
Jun 4, 1999, 11:00 PM MDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 5:45 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 050359
SVRABR
SDC117-119-050500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 PM CDT (958 PM MDT) FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1100 PM MDT (1200 AM CDT)

* AT 1055 PM CDT A LINE OF STORMS WAS NEAR FT PIERRE MOVING NORTH AT
  45 MPH. A SPOTTER REPORTED ESTIMATED WINDS AT 50 TO 60 MPH AT FT
  PIERRE.

* SOME LOCATIONS AFFECTED...
  ONIDA
  AREAS ALONG AND EAST OF LAKE OAHE

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:55 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 4, 7:55 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT FRI JUN 4 1999

SEVERE WEATHER CONDITIONS CONTINUE FOR CENTRAL SOUTH DAKOTA.
WILL CONTINUE TO MONITOR THE SITUATION AND ISSUE WARNINGS AND
STATEMENTS AS NECESSARY.

.ABR...TOR WATCH #383 FOR CNTRL SD UNTIL 06Z
GUERRERO/GILLESPIE

In the hours before

Special weather statement, Jun 4, 5:20 PM MDT, 4 hours 38 minutes before
SDZ045-048-051-042335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
620 PM CDT (520 PM MDT) FRI JUN 4 1999

THE TORNADO WATCH THAT INCLUDED PORTIONS OF CENTRAL AND SOUTH
CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. A NEW WATCH WAS ISSUED
FURTHER WEST OVER SOUTH DAKOTA.

THE COUNTIES OF JONES...LYMAN AND BUFFALO ARE NO LONGER IN A TORNADO
WATCH. HOWEVER LATER THIS EVENING SEVERE WEATHER WILL STILL BE
POSSIBLE AS STORMS DEVELOP OR MOV4E IN FROM THE SOUTH AND WEST.

STAY TUNED TO YOUR FAVORITE BROADCAST MEDIA FOR LATER UPDATES AND
POSSIBLE WARNINGS.

TDK
Special weather statement, Jun 4, 5:54 PM MDT, 4 hours 4 minutes before
SDZ033>037-045-048-051-050055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT (553 PM MDT) FRI JUN 4 1999

A TORNADO WATCH HAS BEEN REISSUED FOR PORTIONS OF CENTRAL SOUTH
DAKOTA. SOME OF THE COUNTIES INCLUDED IN THIS WATCH ARE JONES...
LYMAN...BUFFALO...SULLY...HAND...HYDE...STANLEY AND HUGHES.

THE WATCH IS IN EFFECT UNTIL 1AM CDT.

A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND
CLOSE TO THE WATCH AREA.

YOU SHOULD RELY ON YOUR FAVORITE MEDIA FOR THE LATEST STATEMENTS AND
WARNINGS.  TAKE COVER IF A WARNING IS ISSUED OR STORMS APPROACH.

TDK
Special weather statement, Jun 4, 7:11 PM MDT, 2 hours 47 minutes before
MNZ039-SDZ005>008-010-011-016>019-050135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT FRI JUN 4 1999

...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF NORTHERN SOUTH
DAKOTA...
...TORNADO WATCH REMAINS IN EFFECT THROUGH 1AM CDT FOR CENTRAL
SOUTH DAKOTA...

THE TORNADO WATCH ISSUED EARLIER FOR PARTS OF NORTHERN SOUTH DAKOTA
HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT.  AT 800 PM CDT...THE
SEVERE WEATHER WAS IN PROGRESS MOSTLY ACROSS EASTERN NORTH DAKOTA...
NORTHERN MINNESOTA...AND SOUTHWESTERN SOUTH DAKOTA.

HOWEVER... THE POTENTIAL FOR SEVERE WEATHER CONTINUES TONIGHT
ACROSS NORTHERN SOUTH DAKOTA AND EXTREME WEST CENTRAL MINNESOTA AS A
STRONG UPPER LEVEL DI6STURBANCE APPROACHES FROM SOUTHWEST SOUTH
DAKOTA.

PLEASE CONTINUE TO MONITOR NOAA WEATHER RADIO AND YOUR FAVORITE NEWS
SOURCE FOR THE LATEST WATCHES AND WARNINGS.

GUERRERO

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:01 PM MDTTornado WarningABRJones54 min
Jun 4, 9:01 PM MDTTornado WarningABRJones49 min
Jun 4, 9:25 PM MDTTornado WarningABRLyman45 min
Jun 4, 9:53 PM MDTSevere Thunderstorm WarningABRBuffalo, Hyde62 min
Jun 4, 9:53 PM MDTSevere Thunderstorm WarningABRHughes62 min
Jun 4, 10:10 PM MDTSevere Thunderstorm WarningABRHand65 min
Jun 4, 10:19 PM MDTTornado WarningABRHughes, Sully36 min
Jun 4, 10:38 PM MDTSevere Thunderstorm WarningABRFaulk, Spink62 min
Jun 4, 10:38 PM MDTSevere Thunderstorm WarningABRPotter62 min
Jun 4, 11:02 PM MDTSevere Thunderstorm WarningABRHand, Hyde33 min
Jun 4, 11:28 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds57 min
Jun 4, 11:37 PM MDTSevere Thunderstorm WarningABRFaulk, Spink33 min
Jun 4, 11:51 PM MDTSevere Thunderstorm WarningABRClark, Day64 min
Jun 5, 12:23 AM MDTSevere Thunderstorm WarningABRBrown32 min
Jun 5, 12:29 AM MDTSevere Thunderstorm WarningABRMarshall61 min
Jun 5, 12:35 AM MDTSevere Thunderstorm WarningABRCodington50 min
Jun 5, 12:48 AM MDTSevere Thunderstorm WarningABRGrant, Roberts47 min
Jun 5, 12:50 AM MDTSevere Thunderstorm WarningABRDeuel50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.